Wrong medication causes deep vein thrombosis and pressure sore injury

Wrong medication causes deep vein thrombosis and pressure sore injury

Share

Medication Error - Medical Negligence Case Study

Dorothy attended her local pharmacy to collect a repeat prescription for 28 Dexamethasone tablets 2mg. She suffered from psoriatic arthritis and had been prescribed this steroid medication to reduce the inflammation in her joints.

Dorothy took the medication which the pharmacy dispensed to her, but within 24 hours she began so show signs of lethargy, drowsiness and confusion.

Over the following days Dorothy’s condition did not improve and she spent much of her time in a recliner. She was so drowsy at times that she had to be awoken and prompted to eat and drink by her family.  Dorothy quickly became dehydrated and her legs were very swollen. She was very dizzy and disorientated when she tried to move around.

Dorothy was advised by her GP to attend the hospital for assessment. She was subsequently diagnosed with deep vein thrombosis and advised to take life-long warfarin.

A few days after being discharged home Dorothy was re-admitted to hospital due to worsening symptoms. During a review of her medication it was discovered that in fact Dorothy had mistakenly been given an epilepsy medication, Clonazepam 2mg, instead of the prescribed steroid medication, Dexamethasone 2mg.

As a consequence of Dorothy taking the wrong tablet for 8 days she had become so immobile that this had resulted in her developing pressure sores and deep vein thrombosis.

Dorothy later passed away from an unrelated recurrent cancer condition.

Dorothy’s solicitor, Erica Burrows, an expert in clinical negligence claims, investigated the case. The pharmacy admitted that they had been negligent in dispensing the wrong medication to Dorothy and agreed a settlement for Dorothy’s estate.

Share